Thunderstorm Wind, Chautauqua
- When
- May 25, 9:00 PM EST
- Where
- Chautauqua County, 0.69 mi N of Kiantone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.030, -79.200
Thunderstorms developed ahead of a warm front across the southern tier. The thunderstorms produced wind gusts measured to 60 mph however damage indicated wind gusts estimated to 80 to 85 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed ahead of a warm front across the southern tier. The thunderstorms produced wind gusts measured to 60 mph however damage indicated wind gusts estimated to 80 to 85 mph. Just north of Kiantone, Chautauqua County, trees were down and blocked route 62. In Friendship, in Allegany county, trees were downed on Times Square and several homes suffered minor structure damage to shingles and siding. A minivan was heavily damaged by a large fallen tree. Along Route 31 a barn was blown down and a nearby home and garage had roofing blown off. Trees were downed on Ackerman Road in Amity and on South Street in the Village Belmont. A large portion of a barn roof was also blown out on South Street.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 25, 7:31 PM EST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 831 PM EDT WED MAY 25 2011 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE LOWER LAKES TOMORROW THROUGH FRIDAY AND BRING SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS MAY BE STRONG WITH GUSTY WINDS... HAIL AND HEAVY RAINFALL. THE RAIN WILL GRADUALLY DIMINISH OVER THE HOLIDAY WEEKEND...ALTHOUGH A FEW PASSING SHOWERS STILL CANNOT BE RULED OUT. IT WILL TURN VERY WARM AND SUMMERLIKE OVER THE WEEKEND WITH THE WARMTH LASTING WELL INTO NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... A DISTINCT LINE OF CONVECTION MOVING ACROSS NORTHERN OHIO..LAKE ERIE AND SOUTHERN ONTARIO IS NEARING THE WESTERN EDGE OF THE FORECAST AREA AT 830PM. THE LINE IS SHOWING SIGNS OF WEAKENING ALONG THE NORTHERN HALF...THAT PORTION WHICH IS BOUND TO CROSS THE FORECAST AREA THIS EVENING...THE SOUTHERN PORTION IS MAINTAINING STRENGTH OVER NORTHEAST OHIO BUT WILL LIKELY MISS US TO THE SOUTH. THERE WILL BE A PROLONGED PERIOD OF RAIN WITH EMBEDDED THUNDERSTORMS...MOST OF THIS CONVECTIVE AREA WILL BE DOMINATED BY ELEVATED CONVECTION ABOVE A MORE STABLE LAYER WITHIN OUR EASTERLY WINDS. ALTHOUGH SEVERE WINDS AND/OR HAIL ARE NOT ANTICIPATED THIS EVENING...THERE COULD BE ANOTHER DRENCHING RAIN WITH SOME PARTS OF WESTERN NY GETTING ANOTHER HALF TO THREE QUARTERS OF AN INCH. ON THURSDAY...MUCH OF THE REGION NEAR LAKES ERIE AND ONTARIO MAY END UP BEING QUITE CLOUDY WITH PERIODIC SHOWERS DURING THE DAY...WHICH MAY ACT TO LIMIT POTENTIAL DESTABILIZATION. AT THIS TIME...THE BEST SEVERE WX RISK APPEARS TO BE FROM THE INTERIOR SOUTHERN TIER INTO THE FINGER LAKES AND CENTRAL NY...WHERE SOME RAIN FREE TIME IS LIKELY DURING THE LATE MORNING AND AFTERNOON ALLOWING THE WARM SECTOR TO BECOME MODERATELY UNSTABLE. SEVERE WX INDICES FROM THE SREF MEAN AGREE WITH THIS SCENARIO...KEYING IN ON THAT REGION WITH THE BEST COMBINATION OF INSTABILITY AND SHEAR. IF SUFFICIENT DESTABILIZATION OCCURS...THE FORECAST PROFILES SUPPORT A DUAL STORM MODE WITH SUPERCELLS AS WELL AS CLUSTERS AND SMALL BOWS POSSIBLE. THE PRIMARY RISK WOULD BE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... THE BULK OF THIS PERIOD WILL REMAIN UNSETTLED ACROSS OUR REGION... ESPECIALLY EARLY ON WHEN A NEARLY STATIONARY FRONTAL BOUNDARY WILL BE DRAPED SOUTHWEST-NORTHEAST ACROSS OUR FORECAST AREA. THIS COULD INCLUDE SOME LEFTOVER SEVERE WEATHER THURSDAY EVENING...SO LETS START THERE. A FRONTAL BOUNDARY WILL BE STRETCHED FROM LAKE ERIE TO ABOUT ROC AND SYR THURSDAY EVENING WITH VERY UNSTABLE AIR FOUND TO ITS SOUTH. SEVERE CONVECTION WILL BE POSSIBLE WITHIN THAT UNSTABLE AIRMASS DURING THE DAY THURSDAY...BUT THERE COULD STILL BE SOME LEFTOVER STRONG THUNDERSTORMS OVER PARTS OF THE FINGER LAKES THURSDAY EVENING. THIS WOULD BE TO THE EAST OF LIVINGSTON COUNTY WHERE ENOUGH INSTABILITY COULD STILL BE IN PLACE TO GO ALONG WITH MODERATELY SHEARED LOW LEVELS. MORE FAVORABLE CONDITIONS FOR SEVERE WEATHER WILL BE FOUND FURTHER TO THE EAST. OTHERWISE...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE REGION THURSDAY NIGHT AS A POTENT SHORTWAVE WILL LIFT OUT OF THE OHIO VALLEY AND TRACK NORTHEAST ALONG THE STALLED FRONTAL BOUNDARY. LIFT GENERATED FROM THIS FEATURE WILL COMBINE WITH SOME EXITING JET DYNAMICS AND PWAT VALUES OF AN INCH AND A HALF TO PRODUCE THE SHOWERS/TSTORMS...SOME OF WHICH WILL INCLUDE SOME HEAVY RAIN. BASIN WIDE QPF SHOULD BE IN THE VCNTY OF A HALF INCH BUT AMOUNTS OF A HALF TO ONE INCH WILL CERTAINLY BE POSSIBLE IN SOME OF THE STORMS. THE SHORTWAVE WILL THEN PASS DIRECTLY OVER OUR FORECAST AREA ON FRIDAY. WHILE MORE SHOWERS WILL BE LIKELY...A MORE STABLE AIRMASS SHOULD KEEP THUNDERSTORMS TO A MINIMUM. THIS WILL ESPECIALLY BE THE CASE OVER THE FAR WESTERN COUNTIES. THE SHOWERS WILL TAPER OFF FRIDAY NIGHT AS THE MAIN SHORTWAVE WILL LIFT OUT ACROSS NEW ENGLAND. WILL START WITH LIKELY POPS REGIONWIDE THEN POPS OVER THE WESTERN COUNTIES WILL DROP TO CHC BY MIDNIGHT. AS RIDGING STARTS TO BUILD ACROSS THE SOUTHEAST STATES ON SATURDAY...A NEGATIVELY TILTED TROUGH WILL LIFT UP ACROSS THE GREAT LAKES. THIS FEATURE COULD TOUCH OFF A FEW SHOWERS/TSTORMS ACROSS OUR REGION EARLY IN THE DAY...ALTHOUGH THE VAST MAJORITY OF THE DAY SHOULD BE RAINFREE. HIGH TEMPS FOR THE FIRST DAY OF THE LONG HOLIDAY WEEKEND SHOULD BE AT LEAST IN THE MID 70S. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... ARE YOU READY FOR SOME SUMMER WEATHER? THE MAJOR PATTERN CHANGE THAT WILL BE IN PLACE DURING THIS PERIOD WILL FEATURE SUMMER LIKE CONDITIONS...AS H85 TEMPS IN THE UPPER TEENS TO NEAR 20 WILL SUPPORT DAYTIME HIGHS THAT WILL SOAR WELL INTO THE 80S. ITS NOT OUT OF THE QUESTION THAT THE FIRST 90 DEGREE READING COULD POP UP SOMEWHERE IN THE GENESEE VALLEY. WHILE AIR CONDITIONERS WILL LIKELY BE NEEDED DURING THIS PERIOD...UMBRELLAS CAN STAY IN THE CLOSET AS LITTLE RAIN IS EXPECTED. THE FEATURE RESPONSIBLE FOR THE WARM UP WILL BE AN ANOMALOUSLY STRONG (2/3 STD) H5 RIDGE THAT WILL BUILD OVER THE EASTERN HALF OF THE COUNTRY. THE MEDIUM RANGE GUIDANCE PACKAGES (ECMWF/NAEFS/GEFS) ARE ALL IN LOCK STEP AGREEMENT WITH THE GENERAL PLACEMENT AND STRENGTH OF THIS RIDGE...WITH THE RIDGE AXIS HOVERING OVER THE OHIO VALLEY. THIS RIDGE IS FORECAST TO GRADUALLY RETROGRADE BACK ACROSS THE MISSISSIPPI VALLEY TO THE CENTRAL PLAINS DURING THE SECOND HALF OF THE WEEK...AND THIS WILL LEAVE A BROAD TROUGH OVER QUEBEC AND THE CANADIAN MARITIMES WITH COOLER MORE SEASONABLE TEMPERATURES ACROSS OUR REGION. THE DETAILS... A H5 RIDGE CENTERED OVER THE DEEP SOUTH ON SUNDAY MORNING WILL BUILD NORTH ACROSS THE OHIO VALLEY DURING THE COURSE OF THE DAY. THE ECMWF AND GFS DEPICT A FAST MOVING SHORTWAVE THAT WILL LIFT UP AND ACROSS THE TOP OF THIS RIDGE...SO WILL LEAVE LOW CHC POPS IN PLACE FOR ANY PCPN THAT ACCOMPANY THE NUISANCE FEATURE. IT WILL BE WARM ACROSS THE REGION SUNDAY AFTERNOON...WITH H85 TEMPS OF ABOUT 18C ALLOWING SFC TEMPS TO CLIMB INTO THE LOW TO MID 80S FOR MOST AREAS. THE RIDGE WILL CONTINUE TO AMPLIFY SUNDAY NIGHT AND MONDAY AS ITS CORE WILL LIFT TO THE OHIO VALLEY. WHILE THE GFS AND ECMWF SUGGEST THAT A WEAK SFC BASED FRONTAL BOUNDARY WILL SAG ACROSS OUR FORECAST AREA MONDAY AFTERNOON...THE LACK OF MOISTURE AND HIGH HGTS SHOULD PREVENT ANYTHING MORE AN SOME INCREASED CLOUD COVER TO BE EXPERIENCED. WILL JUST USE SLGT CHC POPS FOR MONDAY. THE ONLY REAL EFFECT FROM THE FRONT WILL BE A 12 HOUR PERIOD OF SLIGHTLY COOLER WEATHER EAST OF LK ONTARIO. THE RIDGE WILL BE AT ITS PEAK ON TUESDAY WHEN THE ECMWF EXPECTS H85 TEMPS OF >20C TO PUSH ACROSS OUR FORECAST AREA. IF THIS SOLUTION VERIFIES UNDER P/M SUNNY SKIES...WE WOULD CERTAINLY EXPERIENCE OUR WARMEST DAY OF THE BURGEONING SEASON. FOR WEDNESDAY...A SHORTWAVE WILL CROSS ONTARIO AND 'KNOCK DOWN' THE ANOMALOUSLY STRONG RIDGE WITH A SFC COOL FRONT FORECAST TO CROSS THE EASTERN GREAT LAKES. THIS WILL MARK THE END OF OUR SHORT SAMPLE OF SUMMER AS THE RIDGE AND ITS HEAT WILL THEREAFTER PULL BACK TO THE WEST. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... THERE WILL BE SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS TONIGHT THROUGH THURSDAY...ALTHOUGH TIMING OF EACH ROUND IS PROBLEMATIC AT BEST. WILL LIKELY SEE THE FIRST ROUND OF CONVECTION ENTERING THE WESTERN THRESHOLD AROUND 0130Z AND MOVING ACROSS THE FORECAST AREA THROUGH 09Z. WILL HAVE A 3 HOUR PERIOD OF TSRA FOR EACH TAF SITE AS THERE IS A BROAD AREA OF LIGHTING SHOWING UP ALONG AND BEHIND THE MAIN LINE OF CONVECTION. MODELS INDICATE ANOTHER ROUND OF CONVECTION ON THURSDAY...SOMETIME FROM LATE MORNING THROUGH LATE AFTERNOON. WILL QUALIFY THIS WITH A CB REMARK BUT RAIN SHOWERS MAY BE STRONG ENOUGH TO LOWER VSBY TO IFR DURING THE AFTERNOON. OUTLOOK... FRIDAY...MVFR WITH SHOWERS LIKELY AND A CHANCE OF THUNDERSTORMS. SATURDAY AND SUNDAY...MAINLY VFR WITH A CHANCE OF SHOWERS. MONDAY...VFR. && .MARINE... NORTHEAST WINDS HAVE BECOME BRISK ON THE WEST END OF LAKE ONTARIO TODAY...MAINLY WEST OF HAMLIN BEACH. EXPECT CHOPPY CONDITIONS TO LAST THROUGH EARLY EVENING WITH 2-4 FOOT WAVES BEFORE WINDS DIMINISH AND BECOME MORE EAST AND SOUTHEAST OVERNIGHT. A WARM FRONT WILL LIFT NORTH ACROSS THE LOWER LAKES TONIGHT WITH WINDS SHIFTING FROM NORTHEAST TO EAST AND EVENTUALLY SOUTH OVERNIGHT. WINDS WILL INCREASE INTO THE 10-15 KNOT RANGE OUT OF THE SOUTHWEST ON THURSDAY...BUT WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW SMALL CRAFT CRITERIA. A SLOW MOVING COLD FRONT WILL CROSS THE REGION LATE THURSDAY THROUGH FRIDAY...BUT WINDS AND WAVES WILL REMAIN BELOW SMALL CRAFT CRITERIA. SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY HIGHER WINDS/WAVES THROUGH THE PERIOD. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...HITCHCOCK NEAR TERM...HITCHCOCK/WCH SHORT TERM...RSH LONG TERM...RSH AVIATION...WCH MARINE...HITCHCOCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 550 AM EDT WED MAY 25 2011 NYZ001-002-010>012-019-020-085-261000- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS- SOUTHERN ERIE- 550 AM EDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL IN THUNDERSTORMS WILL LIKELY DEVELOP DURING THIS TIME FRAME AS WELL. THIS WILL INCREASE THE THREAT FOR LOCALIZED FLOODING AND FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ003>008-013-014-021-261000- MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-LIVINGSTON- ONTARIO-ALLEGANY- 550 AM EDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL IN THUNDERSTORMS WILL LIKELY DEVELOP DURING THIS TIME FRAME AS WELL. THIS WILL INCREASE THE THREAT FOR LOCALIZED FLOODING AND FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042-062-261000- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- 550 AM EDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY THREATS WILL BE STRONG WINDS AND HIGH WAVES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. THE PRIMARY THREATS WILL BE STRONG WINDS AND HIGH WAVES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ043>045-063>065-SLZ022-024-261000- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 550 AM EDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. THE PRIMARY THREATS WILL BE STRONG WINDS AND HIGH WAVES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
828 PM EDT WED MAY 25 2011
NYZ019-260130-
CHAUTAUQUA NY-
828 PM EDT WED MAY 25 2011
...A LINE OF STRONG THUNDERSTORMS WILL ENTER CHAUTAUQUA COUNTY
AROUND 920 PM...
AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ENTERING ERIE COUNTY PENNSYLVANIA. THIS
LINE IS EXPECTED TO ENTER SOUTHWESTERN PORTIONS OF CHAUTAUQUA COUNTY
AROUND 920 PM...THEN MOVE ACROSS THE COUNTY THROUGH 1000 PM. EXPECT
STRONG GUSTY WINDS AND HEAVY RAIN WITH THIS LINE OF STORMS.
THIS HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4227 7977 4242 7944 4224 7939 4224 7938
4213 7934 4200 7931 4199 7933 4199 7976
4200 7977
APFFELThe Buffalo radar (KBUF), 109 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
2 thunderstorm wind. Local standard time, as filed.
A storm survey estimated wind gusts between 80 and 85 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316492, 316496.